Antidepressants and Your After-50 Sex Life

Reviewed by

Having a satisfying sex life may be a challenge for those who take antidepressants. That’s because while the medication may treat depression, it may also contribute to sexual dysfunction or even cause it in people whose sex life was previously not a problem.

Between 15 and 80 percent of people who take antidepressant medication experience sexual problems, which can begin within the first week to several months after starting treatment, depending on the drug prescribed and the dosage.

That’s why many factors must be considered before an antidepressant is prescribed. “Differences do exist in sexual side effect frequency among classes, and between specific antidepressants,” says Ron Elson, M.D., former chief of psychiatric services at the University of California, Berkeley, Health Services and a psychiatrist in private practice in Berkeley.

If your sex life is important to you, as it is for many people 50 and up, you may want to consider potential sexual side effects among the factors in your decision about which antidepressant to take.

The effects on sexual function

For both men and women, antidepressants may diminish sex drive and make achieving orgasm difficult or impossible. In men antidepressants may cause erectile dysfunction (that is, difficulty in achieving or sustaining an erection), and in women antidepressants may cause vaginal dryness and decreased sensation in the genitals.

How do you know if your antidepressant is causing sexual problems? The medication can be suspected if a person who did not previously have sexual dysfunction experiences problems within two to three months of beginning antidepressants and no other drug was started or medical or other life changes occurred.

While anyone taking an antidepressant may experience sexual dysfunction, certain people are more susceptible. They include people who: are over age 50; take additional medications or a high dosage of antidepressants; have another health condition that can cause sexual dysfunction (such as diabetes or prostate disease); or who felt that sexual enjoyment was not important before taking antidepressant medication.

What to do

Sexual dysfunction can have effects that range far beyond the bedroom, including psychological distress and a decrease in self-esteem and overall quality of life. Many people who experience antidepressant-related sexual dysfunction, therefore, stop taking their medication prematurely, which is a serious problem if the depression continues and the antidepressant was helping.

Fortunately, you can regain your sex life without stopping your medication and risking having your symptoms worsen. Discuss with your doctor the following options for treating antidepressant-induced sexual dysfunction:

1. Choosing a medication with a low rate of sexual side effects. Selective serotonin reuptake inhibitors (SSRIs) are the most frequently prescribed initial antidepressants. Of these, paroxetine (Paxil) is considered to have the greatest incidence of sexual side effects and weight gain.

You may want to consider an antidepressant with a lower risk of sexual side effects, such as bupropion (Wellbutrin) or mirtazapine (Remeron). Bupropion can be an effective antidepressant, Elson says, it has minimal sexual side effects, and it's not linked to weight gain.

Mirtazepine is probably underutilized, Elson says, because of concerns about potential sedation or weight gain. However, for exactly those reasons it’s often useful for someone with anxiety or insomnia, or for appetite stimulation (such as a cancer patient).

2. Switching medication if you’re already on an antidepressant. Symptoms may improve, but any switch must be done carefully to minimize the risk of relapse or a withdrawal reaction from the first drug. Also, there is a chance that the new antidepressant will be less effective than the first or will cause other side effects.

3. Reducing the dosage. A decrease in the dosage of medication may allow some people to regain satisfactory sexual function. However, lowering the amount of antidepressant taken each day may cause withdrawal reactions or an increase in depressive symptoms. People who use this approach need to develop a plan with their doctor and should be monitored closely.

4. Taking a short break (known as a drug holiday). Some evidence shows that taking periodic two-day breaks from antidepressant treatment can lower the rate of sexual side effects during the drug holiday without increasing the risk of a relapse or recurrence of depressive symptoms. Potential risks of drug holidays include relapse and withdrawal reactions.

5. Adding another medication. If your current medication is helping with depression but you want to decrease sexual side effects, especially if you take an SSRI, adding bupropion to what you already take may help boost the antidepressant effect and help both men and women with sexual side effects.

In addition, men may want to consider an erectile dysfunction drug, such as avanafil (Stendra), sildenafil (Viagra), tadalafil (Cialis), or vardenafil (Levitra). The only prescription medication for female sexual dysfunction, flibanserin (Addyi), appears to be of limited benefit (only 8 to 13 percent over placebo).

Women who experience vaginal dryness can try lubricants or moisturizers, or ask their doctor about estrogen creams. Vaginal application releases little estrogen into the bloodstream and poses less risk of side effects, such as blood clots, than estrogen taken as a pill.